Posted by Absinthe on September 1, 2001, at 0:14:49
In reply to Re: New to Effexor XR, my side effects, anyone else?, posted by Firebabe on August 31, 2001, at 9:01:35
I thought I was crazy. I thought it was me, and that to blame Effexor was a cop-out. Reading through this has really opened my eyes.
I've been off Effexor for nearly a month. I spent a year on 150 mg--and it was relatively pain free. After the first time I forgot to take a pill, and I felt those horrible side-effects, I took it religiously. Felt fine--better than I had in over 6 years. I actually felt normal for the first time since my youth.
This summer I took myself off. I tried going down to 75 mg, but after week, I cracked. The side effects were simply too much. My family doctor wasn't enough any more, and I went to a psychiatrist.
By the time I got to this new guy, I was a wreck. Over the last year, the way my mind works has changed. You can call it anxiety, depression, dizziness, nausea. To me, those words fall short. This psychiatrist started me going down by 37.5 mg, and gave me 25 mg of Seroquil to ease the nightmares.
Seroquil, for those of you, who haven't heard of it, is an anti-psychotic. This psychiatrist put me on it for NIGHTMARES. If anyone tries to do the same to you, think carefully. It made me crazy. I hallucinated. I questioned reality. It was a hundred times worse than anything I'd ever imagined before.
So, I stopped taking Seroquil after 3 days. Started going off the Effexor with a little Valerian Root (sleep). I know, I know--herbal sounds crazy. But it felt like the only option left to me. The Valerian root helped a little--enough that I made it through the month of weaning.
I found another psychiatrist--this one's not much better than the first, but at least she doesn't hand out mind-altering drugs like candy. I got off the Effexor, and made it a week. Of course there was the dizziness, nausea, forgetfulness, jarbled speech. But the frightening part was the depression/anxiety (if you can call it that). I spent a week off of drugs, mostly lying in bed, wondering if I would be able to take another breath. It was so hopeless, that I felt I would die any moment. I could imagine the barrel of a gun to the back of my head, and I was waiting for that imaginary finger to pull that imaginary trigger.
I'd never been suicidal before. Depressed, yes. Suicidal...no. But, this wasn't suicidal. I think...if someone was suicidal, and fought it for years without getting better, they might feel the way I did, that week after I got off of Effexor.
Now I'm on 20 mg of Prozac and it's stabilized me. I can function now, like everyone else, but I'm dying to get off. the only thing holding me back is the fear that I'll go through similar weaning experiences.
I hope people find this site before they start Effexor. My doc didn't mention the trouble with weaning...in fact everyone seemed to think I was making it up. I started to believe them, instead of myself.
Effexor worked for the year I was on it, but I'm in a far worse state now than I was before. This drug may be a miracle for some. For me it was a summer pass to the mental ward. I'm not exaggerating. Please, be careful with Effexor.